Home Health Hair loss may be a side effect of antidepressants – full list...

Hair loss may be a side effect of antidepressants – full list of complications

0


Anagen effluvium is the official term to describe increased hair shedding, which may be triggered by antidepressant medication. What can you do about it if you want to keep taking your prescribed meds, but don’t want thinning hair? It’s worth noting that one type of antidepressant might fall under different brand names. Those included in the study are:

  • Fluoxetine
  • Fluvoxamine
  • Sertraline
  • Citalopram
  • Escitalopram
  • Paroxetine
  • Duloxetine
  • Venlafaxine
  • Desvenlafaxine
  • Bupropion
  • Sertraline

The rest of the antidepressants on the comparative analysis had a lower risk of hair loss, with paroxetine having the lowest risk of hair loss.

Paroxetine is also an SSRI, often used to treat depression in the UK, as well as obsessive compulsive disorder, panic attacks, anxiety or post-traumatic stress, said the NHS.

The results from this study were based on the data of 1,025,140 people, in an American database spanning eight years, up to 2014.

If you believe your hair loss could be triggered by medication you’re currently taking, do talk to your GP about your concerns.

Antidepressants

The NHS does not list hair loss as a side effect of antidepressants, but it does state common side effects of SSRIs and SNRIs.

SNRIs are serotonin-noradrenaline re-uptake inhibitors, which shares the same possible side effects as SSRIs, which are:

  • Feeling agitated, shaky or anxious
  • Feeling and being sick
  • Indigestion and stomach aches
  • Diarrhoea or constipation
  • Loss of appetite
  • Dizziness
  • Not sleeping well (insomnia), or feeling very sleepy
  • Headaches
  • Low sex drive
  • Difficulties achieving orgasm during sex or masturbation
  • In men, difficulties obtaining or maintaining an erection (erectile dysfunction)

“These side effects should improve within a few weeks, although some can occasionally persist,” added the NHS.

Tricyclic antidepressants (TCAs) most commonly can cause:

  • Dry mouth
  • Slight blurring of vision
  • Constipation
  • Problems passing urine
  • Drowsiness
  • Dizziness
  • Weight gain
  • Excessive sweating (especially at night)
  • Heart rhythm problems, such as noticeable palpitations or a fast heartbeat (tachycardia)

One potentially serious complication of SSRIs or SNRIs is when serotonin levels become too high in the brain.

This can be caused by taking antidepressants with St John’s Wort or another medication that raises serotonin levels.

Symptoms of serotonin syndrome can include:

  • Confusion
  • Agitation
  • Muscle twitching
  • Sweating
  • Shivering
  • Diarrhoea

The NHS recommend to stop taking the medication if these symptoms arise, and seek medical advice from your GP or NHS 111.

If you suffer from any of the following, do call an ambulance by dialling 999:

  • Seizures (fits)
  • Irregular heartbeat (arrhythmia)
  • Unconsciousness.



LEAVE A REPLY

Please enter your comment!
Please enter your name here